A 73-year-old man presented for evaluation of weakness and black tarry stools that occurred 1 day prior to admission. His medical history is significant for diabetes mellitus, stage 3 chronic kidney disease and deep vein thrombosis on warfarin. He was admitted to the hospital and was found to have acute kidney injury and gastrointestinal bleeding due to a supratherapeutic International Normalized Ratio. His hospital course was complicated by persistent decline in his renal function. He was given intravenous fluid resuscitation, fresh frozen plasma and packed red blood cells for his acute blood loss anaemia. Urinalysis was consistent with acute tubular necrosis. Given the persistent rise in creatinine, a kidney biopsy was obtained, and was significant for mild inflammatory changes, without evidence of vasculitis or allergic interstitial nephritis. Histopathological examination with tissue fixation revealed cholesterol embolisation. Given that he had no recent endovascular procedure or instrumentation, this atheroembolic event was attributed to his warfarin use.
- renal medicine
- drugs and medicines
- cardiovascular medicine
Statistics from Altmetric.com
Contributors TM: created the preliminary draft of case presentation and discussion. UI: did a literature review and contributed to the write up of the case report and obtained pathology slides. NJ: edited the case report drafts. SR: reviewed and edited final draft, and was involved with patient’s care.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.